Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 11, NWS Amarillo, TX

May 25, 1999Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at May 25, 1999, 5:44 PM CDT for Wheeler County, Texas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1999, 5:44 PM CDT (22:44 UTC)
Expired
May 25, 1999, 6:30 PM CDT
In force
46 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Wheeler County, TX

What was reported inside it

TimeReportWhereRemark
May 25, 6:16 PM CDTThunderstorm Wind 61Twitty, TX
May 25, 6:23 PM CDTHail 1Wheeler, TX
May 25, 6:30 PM CDTHail 0.88Wheeler, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1999-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1999-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 252244 RRA
TORAMA
TXC483-252330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT TUE MAY 25 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  WHEELER COUNTY IN THE TEXAS PANHANDLE

* UNTIL 630 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS
  PORTION OF THE STORM WAS LOCATED 6 MILES SOUTH OF NEW MOBEETIE...
  MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  KELLERVILLE AT 550 PM CDT
  WHEELER AT 555 PM CDT
  LELA...TWITTY AT 615 PM CDT
  SHAMROCK AT 625 PM CDT

THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.

LAT...LON 3525 10009 3558 10040 3554 10053 3537 10053
          3518 10037 3518 10028

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 3:15 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 25, 3:15 PM CDT, 2 hours 29 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT TUE MAY 25 1999

ISOLD CONVECTION BREAKING OUT ALREADY THIS AFTN ALONG FNTL BOUNDARY
ACROSS NRN TX PNHDL. 18Z AMA SOUNDING INDICATED CAPE AOA 2000 J/KG
WITH LAPSE RATES 6.5C. LARGE CU FIELD HAS DEVELOPED OVER REMAINDER OF
TX PNHDL WITH WEAK W/NWRLY SFC FLOW S OF FNT. LATEST LAPS DATA
SUGGEST BEST CONVERGENCE HAS SHIFTED FM NE TX PNHDL BACK INTO ERN NM
AS FLOW BACKED AT TCC. 12Z MODELS INDICATED NOSE OF HIGHER THETA-E
AIR ADVECTING N ACRS HOBBS TO CVS. THIS EXPECTED TO SHIFT E THIS
EVE. UPPER JET STREAK ALSO MOVING ACRS PNHDLS THIS EVE WILL PROVIDE
ADDITIONAL LIFT...ESP NRN ZNS. EXPECT LARGE CONVECTIVE SYSTEM TO
DEVELOP ACROSS CNTRL TX PNHDL THIS EVE AND GRADUALLY SHIFT SE ALONG
MOIST AXIS AND AHEAD OF INCREASING H8 FLOW INTO SE TX PNHDL. WILL
CONTINUE MENTION OF LOCALLY HEAVY RAIN WITH EXPECTED SLOW MOVING
STORMS AND MCS DEVELOPMENT. CONSIDERED FFA FOR PORTIONS OF ERN ZNS
WHICH HAVE RECIEVED MOST RAINFALL LAST FEW DAYS BUT WILL HOLD OFF FOR
NOW AS FFG VALUES STILL RUNNING NR 2 INCHES.

CDFNT WILL CONTINUE TO MV S OVERNIGHT WITH DEEPER UPSLOPE FLOW
DEVELOPING INTO NRN ZNS. GRANADA PROFILER ALREADY SHOWING ERLY FLOW
THROUGH MUCH OF TODAY UP TO H7 SO THERE IS A POTENTIAL FOR A GOOD
STIFF PUSH S. THIS SHOULD BE ENUF TO SHUT OFF PRECIP ACROSS AT
LEAST NRN ZNS WED PROVIDING COOL AND CLOUDY DAY MOST AREAS. UPPER
LOW FCST TO WEAKEN AND MOVE E THROUGH THU. WILL KEEP HIGH POPS
THROUGH THEN AS COLD POOL MOVES OVHD AND LLVL MOISTURE REMAINS IN
PLACE TO REINFORCE INSTABILITY.

IN EXTENDED...REMNANTS OF UPPER LOW SLOWLY ROTATE NE WITH TIME AS
ANOTHER TROUGH IS FCST TO DIG INTO SW U.S. EXPECT RELATIVE BREAK IN
PRECIP SAT BEFORE MORE ENERGY IN SW FLOW APPROACHES LATE SUN.

.AMA...
TX...NONE.
OK...NONE.

COBB

In the hours before

Special weather statement, May 25, 1:01 PM CDT, 4 hours 43 minutes before
OKZ001>003-TXZ001>020-252300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
101 PM CDT TUE MAY 25 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES THROUGH TONIGHT.

A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE SOUTHERN TEXAS
PANHANDLE LATE THIS AFTERNOON THROUGH THIS EVENING.  COOL AND
CLOUDY CONDITIONS ARE FOUND NORTH OF THE FRONT...WHILE SUNSHINE
AND WARMER TEMPERATURES PREVAIL SOUTH OF THE FRONT.  THE
TEMPERATURE DIFFERENCE BETWEEN THESE TWO AIR MASSES WILL SET
THE STAGE FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON INTO THIS
EVENING.  THE MOST FAVORED AREA FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND JUST SOUTH OF THE COLD FRONT AS DAYTIME HEATING CREATES
STRONG INSTABILITY.  AN UPPER LEVEL LOW PRESSURE SYSTEM OVER ARIZONA
WILL SEND AN UPPER AIR DISTURBANCE TOWARD THE PANHANDLES TONIGHT.
THUNDERSTORMS SHOULD CONTINUE ACROSS THE REGION OVERNIGHT AS THE
UPPER LEVEL DISTURBANCE STRENGTHENS THE WIND ALOFT. THE WIND ALOFT
WILL ALSO BECOME MORE DIVERGENT WITH TIME TONIGHT WHICH COULD CAUSE A
WIDESPREAD AREA OF THUNDERSTORMS TO BREAK OUT.

THE MAIN SEVERE WEATHER THREAT FROM THUNDERSTORMS TONIGHT WILL BE
LARGE HAIL AND STRONG DAMAGING WINDS.  ISOLATED TORNADOES WILL ALSO
BE POSSIBLE AS THE WIND ALOFT INCREASES AND STORMS MOVE OVER THE
COLD FRONT AND OTHER OUTFLOW BOUNDARIES LEFT OVER FROM RECENT
THUNDERSTORMS.  HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THESE
STORMS WHICH COULD CAUSE LOCALIZED FLOODING PROBLEMS.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY REQUIRE
ACTIVATION LATE THIS AFTERNOON OR TONIGHT.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:16 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson59 min
May 25, 4:38 PM CDTSevere Thunderstorm WarningAMARoberts52 min
May 25, 5:01 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler59 min
May 25, 5:04 PM CDTSevere Thunderstorm WarningAMADonley56 min
May 25, 5:11 PM CDTTornado WarningAMARandall34 min
May 25, 5:15 PM CDTSevere Thunderstorm WarningAMACollingsworth30 min
May 25, 5:40 PM CDTSevere Thunderstorm WarningAMAHartley, Moore65 min
May 25, 5:43 PM CDTTornado WarningAMARandall47 min
May 25, 6:12 PM CDTTornado WarningAMAOldham, Potter48 min
May 25, 6:26 PM CDTSevere Thunderstorm WarningAMAWheeler34 min
May 25, 6:40 PM CDTSevere Thunderstorm WarningAMAPotter65 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.